Ohio, 2011

Flash Flooding and Damaging Winds in Ohio, July 24, 2011

July 24, 2011 · NWS ILN · 9 events in 4 counties and zones

Outflow pushing east from Indiana combined with pop up thunderstorms over Ohio to produce severe thunderstorms during the afternoon. Some of these storms produced very heavy rainfall and flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$68,000
Crop damage
$1,000
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Outflow pushing east from Indiana combined with pop up thunderstorms over Ohio to produce severe thunderstorms during the afternoon. Some of these storms produced very heavy rainfall and flash flooding. The main threats from these storms were damaging thunderstorm winds and flash flooding due to heavy rain.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jul 24, 12:34 PM EST, 1 hour 46 minutes earlier.

Area forecast discussion, Jul 24, 12:34 PM EST, 1 hour 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
134 PM EDT SUN JUL 24 2011

.SYNOPSIS...
A HOT AND HUMID AIRMASS WILL REMAIN IN PLACE THROUGH TODAY. A COLD
FRONT WILL MOVE THROUGH THE REGION BY MONDAY NIGHT...WITH DRIER
AND SLIGHTLY COOLER CONDITIONS THROUGH THE MIDDLE OF THE WEEK.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
SURFACE MAP HAS A RIDGE OF HIGH PRESSURE ALONG THE APPALACHIANS
WITH A WEAK TROUGH DANGLING OVER MICHIGAN. FLOW ALOFT IS FROM THE
WEST NORTHWEST AS THE UPPER RIDGE THAT HAS BEEN IN PLACE FOR
SEVERAL DAYS IS SLOWLY SQUASHED BY A TROUGH OVER CANADA.

THUNDERSTORM COMPLEX ADVANCING EAST OF CHICAGO IS FAIRLY WELL
REPRESENTED ON 12Z NAM...WHICH BRINGS QPF TO THE NORTHERN MIAMI
VALLEY AROUND 21Z. THIS IS IN AGREEMENT WITH CURRENT RADAR TRENDS
WHICH SHOW THUNDERSTORMS REACHING NW CWA LATE THIS AFTERNOON...SO
INCREASED POPS TO LIKELY THERE. REST OF AREA COULD SEE
THUNDERSTORMS POP UP IN THE UNSTABLE AIRMASS SO KEPT CHANCE POPS
ELSEWHERE. THERE WILL BE A THREAT FOR ISOLATED SEVERE
THUNDERSTORMS WITH DAMAGING WINDS THE MAIN CONCERN.

HEAT WARNING AND ADVISORY REMAIN IN EFFECT THROUGH EARLY EVENING.
WILL MONITOR TEMPERATURES SINCE SOME LOCATIONS MAY EXCEED CURRENT
FORECAST HIGHS NEAR 90...ESPECIALLY AROUND CVG WHERE IT WAS
ALREADY 86 AT 10 AM.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH WEDNESDAY/...
IN A VERY MOIST AND RATHER UNSTABLE AIR MASS...CONVECTION WILL
REMAIN POSSIBLE FOR THE FORECAST AREA UNTIL THE COLD FRONT PUSHES
THROUGH ON MONDAY. WILL LEAVE POPS IN STRAIGHT THROUGH SUNDAY
NIGHT INTO THE DAY ON MONDAY. THE BEST CHANCE FOR RAIN ON MONDAY
APPEARS TO BE IN THE SOUTHEAST CORNER OF THE CWA...WHERE THE FRONT
WILL MOVE THROUGH LATER IN THE AFTERNOON AND HAVE MORE INSTABILITY
TO WORK WITH. WHILE THE OVERALL TIMING OF THE FRONT WAS HANDLED
CONSISTENTLY BETWEEN MODELS...BOTH THE GFS AND NAM SEEM TO DEVELOP
ADDITIONAL PRECIPITATION IN THE WAKE OF THE FRONT...BUT AT
DIFFERENT TIMES AND DIFFERENT PLACES. HAVE DISCOUNTED THIS FOR
NOW...PREFERRING A DRY POST-FRONTAL SOLUTION.

WITH TEMPERATURES DEPRESSED ANOTHER FEW DEGREES...AND DRIER AIR
BEGINNING TO WORK IN FROM THE NORTH...THERE DOES NOT APPEAR TO BE
A NEED FOR HEAT HEADLINES ON MONDAY.

HIGH PRESSURE WILL BUILD IN BEHIND THE FRONT...WITH CLEARING
SKIES. THE BIG DIFFERENCE TO THE SENSIBLE WEATHER WILL BE DRIER
DEWPOINTS...THOUGH TEMPERATURES WILL STILL REMAIN IN THE MID TO
UPPER 80S (AND NEAR 90 AGAIN LATER IN THE WEEK).

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SATURDAY/...
THE SURFACE HIGH WILL PUSH OFF TO THE EAST THROUGH THE END OF THE
WEEK AS UPPER LEVEL RIDGING RE-ESTABLISHES ITSELF OVER THE REGION.
THIS RIDGE IS NOT AS STRONG AS THE ONE THAT HAS BEEN IN PLACE
ACROSS THE REGION FOR THE PAST WEEK...BUT IT WILL STILL LEAD TO
TEMPERATURES WARMING BACK INTO THE 90S THROUGH THE END OF THE LONG
TERM PERIOD. AS WE START TO GET INTO SOME RETURN FLOW ON THE BACK
SIDE OF THE SURFACE HIGH...LOW LEVEL MOISTURE WILL BEGIN TO
INCREASE. THIS WILL RESULT IN A LITTLE BETTER CHANCE OF PCPN EACH
DAY. CHANCE OF PCPN APPEARS LOW ENOUGH THROUGH AT LEAST THURSDAY
TO KEEP FORECAST DRY. WILL THEN GRADUALLY TWEAK UP POPS HEADING
INTO NEXT WEEKEND.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
CONVECTION IS HEADED TOWARD WESTERN TAF SITES...WITH OTHER STORMS
DEVELOPING IN THE PERSISTENTLY UNSTABLE AIRMASS IN PLACE ACROSS
THE REGION. WENT WITH TEMPO GROUPS FOR THUNDERSTORMS AT ALL TAF
SITES. WINDS MAY GUST TO 35 KNOTS IN STRONGER STORMS. CONVECTION
WILL LIKELY DISSIPATE WITH LOSS OF DAYTIME HEATING BEFORE
RECURRING EARLY ON MONDAY. DRIER AIR WILL MOVE IN LATER ON MONDAY
AS HIGH PRESSURE MOVES IN FROM THE NORTHWEST.

OUTLOOK...A CHANCE OF THUNDERSTORMS ON MONDAY.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...HEAT ADVISORY UNTIL 9 PM EDT THIS EVENING FOR OHZ026-034-035-
     042>046-051>056-060-062>065-070>074-078>082-088.
     EXCESSIVE HEAT WARNING UNTIL 9 PM EDT THIS EVENING FOR OHZ061-
     077.
KY...HEAT ADVISORY UNTIL 9 PM EDT THIS EVENING FOR KYZ089>100.
IN...HEAT ADVISORY UNTIL 9 PM EDT THIS EVENING FOR INZ050-058-059-
     066-073>075-080.

&&

SYNOPSIS...HATZOS
NEAR TERM...CONIGLIO/HATZOS
SHORT TERM...HATZOS
LONG TERM...JGL
AVIATION...CONIGLIO
Hazardous weather outlook, Jul 24, 3:06 AM EST, 11 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
406 AM EDT SUN JUL 24 2011

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060-062>065-070>074-078>082-088-250815-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-DARKE-
SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-
FRANKLIN OH-LICKING-PREBLE-GREENE-FAYETTE OH-PICKAWAY-FAIRFIELD-
BUTLER-WARREN-CLINTON-ROSS-HOCKING-CLERMONT-BROWN-HIGHLAND-ADAMS-
PIKE-SCIOTO-
406 AM EDT SUN JUL 24 2011

...HEAT ADVISORY IN EFFECT UNTIL 9 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN
KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL
OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.

A MOIST AND UNSTABLE AIR MASS WILL CONTINUE TO SUPPORT THE
DEVELOPMENT OF SHOWERS AND THUNDERSTORMS TODAY. AT THIS
TIME...WIDESPREAD HAZARDOUS WEATHER IS NOT ANTICIPATED. SOME OF
THE STORMS WILL BE CAPABLE OF BRIEF GUSTY WINDS...AND A FEW STORMS
MAY BRIEFLY REACH SEVERE LEVELS. IN ADDITION...THUNDERSTORMS WILL
BE MOVING SOMEWHAT SLOWLY...AND WILL BE CAPABLE OF VERY HEAVY
RAINFALL. THIS MAY LEAD TO LOCALIZED FLOODING ISSUES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

A COLD FRONT WILL PASS THROUGH THE REGION ON MONDAY. AHEAD OF THE
FRONT...SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE. WIDESPREAD
HAZARDOUS WEATHER IS NOT ANTICIPATED...BUT A FEW STORMS WILL BE
CAPABLE OF PRODUCING HEAVY RAINFALL AND GUSTY WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

OHZ061-077-250815-
MONTGOMERY-HAMILTON-
406 AM EDT SUN JUL 24 2011

...EXCESSIVE HEAT WARNING IN EFFECT UNTIL 9 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIAMI VALLEY OF OHIO AND
SOUTHWEST OHIO.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   EXCESSIVE HEAT WARNING.

A MOIST AND UNSTABLE AIR MASS WILL CONTINUE TO SUPPORT THE
DEVELOPMENT OF SHOWERS AND THUNDERSTORMS TODAY. AT THIS
TIME...WIDESPREAD HAZARDOUS WEATHER IS NOT ANTICIPATED. SOME OF
THE STORMS WILL BE CAPABLE OF BRIEF GUSTY WINDS...AND A FEW STORMS
MAY BRIEFLY REACH SEVERE LEVELS. IN ADDITION...THUNDERSTORMS WILL
BE MOVING SOMEWHAT SLOWLY...AND WILL BE CAPABLE OF VERY HEAVY
RAINFALL. THIS MAY LEAD TO LOCALIZED FLOODING ISSUES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

A COLD FRONT WILL PASS THROUGH THE REGION ON MONDAY. AHEAD OF THE
FRONT...SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE. WIDESPREAD
HAZARDOUS WEATHER IS NOT ANTICIPATED...BUT A FEW STORMS WILL BE
CAPABLE OF PRODUCING HEAVY RAINFALL AND GUSTY WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

HATZOS

In the hours before

Local storm report, Jul 24, 11:08 AM EST, 3 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
1208 PM EDT SUN JUL 24 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 AM     FLASH FLOOD      CENTER VILLAGE          40.17N 82.81W
07/24/2011                   DELAWARE           OH   LAW ENFORCEMENT

            ROADS CLOSED DUE TO HIGH WATER AND SOME DRIVEWAYS WASHED
            OUT

&&
Special weather statement, Jul 24, 2:08 PM EST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
308 PM EDT SUN JUL 24 2011

OHZ061-062-071-241930-
GREENE OH-MONTGOMERY OH-WARREN OH-
308 PM EDT SUN JUL 24 2011

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN WARREN...
SOUTHEASTERN MONTGOMERY AND WESTERN GREENE COUNTIES THROUGH 330 PM
EDT...

AT 304 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR
KETTERING...MOVING SOUTH AT 5 MPH.

WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THIS STORM.

SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...KETTERING...XENIA...
WAYNESVILLE AND BELLBROOK.

ALSO...TREBEIN...GREENE COUNTY AIRPORT...LYTLE...MOUNT HOLLY...
ROXANNA...WOODBOURNE-HYDE PARK...SPRING VALLEY AND CENTERVILLE ARE
NEAR THE PATH OF THIS STRONG THUNDERSTORM.

RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT. IF THIS STORM BECOMES
STRONGER...THEN A WARNING MAY BE NEEDED.

LAT...LON 3976 8423 3977 8391 3957 8394 3957 8397
      3955 8398 3954 8399 3952 8421

The radar

The Cincinnati radar (KILN), 60 km away, was scanning. The volume nearest the first event began at 19:21 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 3 heavy rain, 2 flash flood. Local standard time, as filed.

Thunderstorm Wind, Butler

When
July 24, 2:20 PM EST to 2:24 PM EST
Where
Butler County, 6 mi W of Middletown
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Crop damage
$1,000
Reported by
Law Enforcement
Coordinates
39.520, -84.513

A boat was flipped over, shingles were blown off of a house, crops were bent over, and a tree was reported down due to damaging thunderstorm winds.

Thunderstorm Wind, Montgomery

When
July 24, 2:21 PM EST to 2:29 PM EST
Where
Montgomery County, 1 mi SW of Centerville to Centerville
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
39.610, -84.163

Several large limbs, trees, and power lines were reported down due to damaging thunderstorm winds. The spotter estimated the wind gust.

Thunderstorm Wind, Montgomery

When
July 24, 2:29 PM EST to 2:33 PM EST
Where
Montgomery County, 2.29 mi S of Singing Hills
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
NWS Employee
Coordinates
39.617, -84.237

Large limbs were reported down due to damaging thunderstorm winds.

Heavy Rain, Logan

When
July 24, 5:10 PM EST to 6:10 PM EST
Where
Logan County, 4 mi S of Belle Center
Reported by
Law Enforcement
Coordinates
40.442, -83.750

Four to five inches of water was over roads in the area due to heavy rain.

Thunderstorm Wind, Franklin

When
July 24, 5:15 PM EST to 5:19 PM EST
Where
Franklin County, 1 mi N of Columbus So Columbus
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Broadcast Media
Coordinates
39.895, -82.970

Trees were reported down due to damaging thunderstorm winds.

Flash Flood, Franklin

When
July 24, 5:28 PM EST to 6:28 PM EST
Where
Franklin County, 1.03 mi N of South Columbus to 0.85 mi NNE of South Columbus
Cause
Heavy Rain
Property damage
$30,000
Reported by
Trained Spotter
Coordinates
39.935, -82.996

Cars were stalled in moving water with water up to hoods of some cars on High Street due to heavy rain.

Heavy Rain, Franklin

When
July 24, 5:30 PM EST to 6:30 PM EST
Where
Franklin County, 4 mi NNE of Columbus So Columbus
Reported by
Amateur Radio
Coordinates
39.934, -82.941

Two feet of standing water due to heavy rain was reported in an intersection.

Heavy Rain, Franklin

When
July 24, 5:42 PM EST to 6:42 PM EST
Where
Franklin County, 6 mi WNW of Gahanna
Reported by
Trained Spotter
Coordinates
40.053, -82.975

Standing water was reaching half way up cars due to heavy rain.

Flash Flood, Franklin

When
July 24, 6:00 PM EST to 7:00 PM EST
Where
Franklin County, 1.47 mi NE of Columbus to 1.53 mi NE of Columbus
Cause
Heavy Rain
Property damage
$20,000
Reported by
Trained Spotter
Coordinates
40.043, -82.978

Several people were rescued from their vehicles at the intersection of Karl Road and Norris Drive.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2011Every state in 2011This day in weather historyWarnings in Ohio, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 330330, 330328, 330329, 330331, 330332, 330335, 330336, 330333, 330334.